When you have pain, you might grab some ibuprofen or aspirin without thinking much about it, but new studies have demonstrated risks you should recognize.
Many common pain relievers, including store-bought brands, carry risks to your hearing that you’ll want to weigh when considering using them. Younger men, amazingly, could have a higher risk factor.
Pain Relievers And Hearing Loss – What The Studies Say
A thorough, 30-year cooperative study was carried out among researchers from prestigious universities like Harvard, Brigham Young, and Vanderbilt. A bi-yearly survey was sent to 27,000 participants between the age of 40 and 74 which included health and lifestyle questions.
Because the survey was so broad, researchers were uncertain of what they would discover. But the data revealed that over-the-counter pain relievers and hearing loss had a solid connection.
The data also revealed something even more shocking. Men who are 50 or under who regularly use acetaminophen were nearly two times as likely to have loss of hearing. The chance of getting hearing loss is 50/50 for people who take aspirin frequently. And there is a 61% chance that hearing loss will develop in people who use NSAIDs (ibuprofen and naproxen).
Another surprising thing that was revealed was that high doses taken once in a while were not as harmful for your hearing as low doses taken regularly.
We can’t be sure that the pain reliever actually caused this loss of hearing even though we can see a definite connection. Causation can only be demonstrated with additional study. But these findings are persuasive enough that we ought to rethink how we’re utilizing pain relievers.
Present Theories About The Connection Between Pain Relievers And Hearing Loss
Experts have numerous plausible theories as to why pain relievers could cause hearing impairment.
Your nerves convey the sensation of pain to your brain. Over-the-counter pain relievers work by limiting blood flow to particular nerves. This impedes nerve signals that usually communicate with the brain, so you feel a reduced pain level.
There may also be a reduction of blood flow to the inner ear according to researchers. Lowered blood flow means less oxygen and nutrients. Cells will die from malnourishment if this blood flow is reduced for extended periods.
Acetaminophen, which showed the most substantial connection, could also minimize the generation of a specific protein that helps protect the inner ear from loud noises.
Is There Anything That Can be Done?
The most significant revelation was that men younger than 50 were more likely to be impacted. This is a solemn reminder that hearing loss can manifest at any age. The steps you take when you’re younger can help safeguard your hearing as you age.
While we aren’t implying that you entirely stop using pain relievers, you should acknowledge that there might be unfavorable consequences. Take pain relievers as prescribed and reduce how often you take them if possible.
Seek out other pain relief solutions, including gentle exercise. It would also be a good idea to boost the Omega-3 fat in your diet and minimize foods that cause inflammation. Decreased pain and improved blood flow have been demonstrated to come from these practices.
And finally, schedule an appointment with us for a hearing test. Remember, you’re never too young to have your hearing checked. If you’re under 50, now is the time to start talking to us about eliminating further hearing loss.